Opisthotonic posturing with neuromuscular irritability attributable to 4-aminopyridine ingestion by a healthy pediatric patient.

Larissa Velez, Farshad Shirazi, Collin Goto, Greene Shepherd, Brett A. Roth

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

INTRODUCTION: 4-Aminopyridine (4-AP) is a potassium channel blocker used to increase muscle strength in the treatment of demyelinating diseases such as multiple sclerosis. We describe a case of ingestion by an 8-month-old child that resulted in severe but transient symptoms. CASE REPORT: An 8-month-old boy was found with greenish saliva, and a capsule with green 4-AP powder was missing. On arrival to an emergency department, he was jittery, tachycardic, and tachypneic. Activated charcoal, a cathartic, and midazolam (0.5 mg/kg) were administered before transfer to a tertiary pediatric hospital. On arrival, the infant remained tachycardic and tachypneic. His eyes deviated upward and he was noted to have 3+ deep tendon reflexes bilaterally. He was administered 0.9% normal saline (20 mL/kg) for a wide pulse pressure with low diastolic blood pressure. The patient developed dramatic opisthotonic posturing and vermiform tongue fasciculations. The symptoms responded well to repeated intravenous doses of benzodiazepines. In this case, we used 2 doses of lorazepam (0.05 mg/kg each). During opisthotonic posturing, an electroencephalogram performed in the intensive care unit revealed no evidence of seizure activity. Within 20 hours after admission, the patient became asymptomatic. CONCLUSION: This case is, to our knowledge, the first documented pediatric 4-AP ingestion. Clinical signs and symptoms are described as well as the response to therapy with benzodiazepines. The electroencephalogram performed while the patient was symptomatic was negative for seizures.

Original languageEnglish (US)
JournalPediatrics
Volume111
Issue number1
StatePublished - Jan 2003

Fingerprint

4-Aminopyridine
Eating
Pediatrics
Benzodiazepines
Electroencephalography
Seizures
Potassium Channel Blockers
Cathartics
Fasciculation
Blood Pressure
Lorazepam
Stretch Reflex
Pediatric Hospitals
Patient Admission
Charcoal
Midazolam
Muscle Strength
Demyelinating Diseases
Saliva
Tertiary Care Centers

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Opisthotonic posturing with neuromuscular irritability attributable to 4-aminopyridine ingestion by a healthy pediatric patient. / Velez, Larissa; Shirazi, Farshad; Goto, Collin; Shepherd, Greene; Roth, Brett A.

In: Pediatrics, Vol. 111, No. 1, 01.2003.

Research output: Contribution to journalArticle

@article{de65e98f62104a129af3a6573d80b743,
title = "Opisthotonic posturing with neuromuscular irritability attributable to 4-aminopyridine ingestion by a healthy pediatric patient.",
abstract = "INTRODUCTION: 4-Aminopyridine (4-AP) is a potassium channel blocker used to increase muscle strength in the treatment of demyelinating diseases such as multiple sclerosis. We describe a case of ingestion by an 8-month-old child that resulted in severe but transient symptoms. CASE REPORT: An 8-month-old boy was found with greenish saliva, and a capsule with green 4-AP powder was missing. On arrival to an emergency department, he was jittery, tachycardic, and tachypneic. Activated charcoal, a cathartic, and midazolam (0.5 mg/kg) were administered before transfer to a tertiary pediatric hospital. On arrival, the infant remained tachycardic and tachypneic. His eyes deviated upward and he was noted to have 3+ deep tendon reflexes bilaterally. He was administered 0.9{\%} normal saline (20 mL/kg) for a wide pulse pressure with low diastolic blood pressure. The patient developed dramatic opisthotonic posturing and vermiform tongue fasciculations. The symptoms responded well to repeated intravenous doses of benzodiazepines. In this case, we used 2 doses of lorazepam (0.05 mg/kg each). During opisthotonic posturing, an electroencephalogram performed in the intensive care unit revealed no evidence of seizure activity. Within 20 hours after admission, the patient became asymptomatic. CONCLUSION: This case is, to our knowledge, the first documented pediatric 4-AP ingestion. Clinical signs and symptoms are described as well as the response to therapy with benzodiazepines. The electroencephalogram performed while the patient was symptomatic was negative for seizures.",
author = "Larissa Velez and Farshad Shirazi and Collin Goto and Greene Shepherd and Roth, {Brett A.}",
year = "2003",
month = "1",
language = "English (US)",
volume = "111",
journal = "Pediatrics",
issn = "0031-4005",
publisher = "American Academy of Pediatrics",
number = "1",

}

TY - JOUR

T1 - Opisthotonic posturing with neuromuscular irritability attributable to 4-aminopyridine ingestion by a healthy pediatric patient.

AU - Velez, Larissa

AU - Shirazi, Farshad

AU - Goto, Collin

AU - Shepherd, Greene

AU - Roth, Brett A.

PY - 2003/1

Y1 - 2003/1

N2 - INTRODUCTION: 4-Aminopyridine (4-AP) is a potassium channel blocker used to increase muscle strength in the treatment of demyelinating diseases such as multiple sclerosis. We describe a case of ingestion by an 8-month-old child that resulted in severe but transient symptoms. CASE REPORT: An 8-month-old boy was found with greenish saliva, and a capsule with green 4-AP powder was missing. On arrival to an emergency department, he was jittery, tachycardic, and tachypneic. Activated charcoal, a cathartic, and midazolam (0.5 mg/kg) were administered before transfer to a tertiary pediatric hospital. On arrival, the infant remained tachycardic and tachypneic. His eyes deviated upward and he was noted to have 3+ deep tendon reflexes bilaterally. He was administered 0.9% normal saline (20 mL/kg) for a wide pulse pressure with low diastolic blood pressure. The patient developed dramatic opisthotonic posturing and vermiform tongue fasciculations. The symptoms responded well to repeated intravenous doses of benzodiazepines. In this case, we used 2 doses of lorazepam (0.05 mg/kg each). During opisthotonic posturing, an electroencephalogram performed in the intensive care unit revealed no evidence of seizure activity. Within 20 hours after admission, the patient became asymptomatic. CONCLUSION: This case is, to our knowledge, the first documented pediatric 4-AP ingestion. Clinical signs and symptoms are described as well as the response to therapy with benzodiazepines. The electroencephalogram performed while the patient was symptomatic was negative for seizures.

AB - INTRODUCTION: 4-Aminopyridine (4-AP) is a potassium channel blocker used to increase muscle strength in the treatment of demyelinating diseases such as multiple sclerosis. We describe a case of ingestion by an 8-month-old child that resulted in severe but transient symptoms. CASE REPORT: An 8-month-old boy was found with greenish saliva, and a capsule with green 4-AP powder was missing. On arrival to an emergency department, he was jittery, tachycardic, and tachypneic. Activated charcoal, a cathartic, and midazolam (0.5 mg/kg) were administered before transfer to a tertiary pediatric hospital. On arrival, the infant remained tachycardic and tachypneic. His eyes deviated upward and he was noted to have 3+ deep tendon reflexes bilaterally. He was administered 0.9% normal saline (20 mL/kg) for a wide pulse pressure with low diastolic blood pressure. The patient developed dramatic opisthotonic posturing and vermiform tongue fasciculations. The symptoms responded well to repeated intravenous doses of benzodiazepines. In this case, we used 2 doses of lorazepam (0.05 mg/kg each). During opisthotonic posturing, an electroencephalogram performed in the intensive care unit revealed no evidence of seizure activity. Within 20 hours after admission, the patient became asymptomatic. CONCLUSION: This case is, to our knowledge, the first documented pediatric 4-AP ingestion. Clinical signs and symptoms are described as well as the response to therapy with benzodiazepines. The electroencephalogram performed while the patient was symptomatic was negative for seizures.

UR - http://www.scopus.com/inward/record.url?scp=17144444869&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=17144444869&partnerID=8YFLogxK

M3 - Article

C2 - 12509600

AN - SCOPUS:17144444869

VL - 111

JO - Pediatrics

JF - Pediatrics

SN - 0031-4005

IS - 1

ER -